Format

Send to

Choose Destination
Ann Pharmacother. 2014 Oct;48(10):1350-5. doi: 10.1177/1060028014541791. Epub 2014 Jun 30.

Priapism associated with the use of stimulant medications and atomoxetine for attention-deficit/hyperactivity disorder in children.

Author information

1
Auburn University Harrison School of Pharmacy, Huntsville, AL, USA eilanls@auburn.edu.
2
Drake University College of Pharmacy, Des Moines, IA, USA.
3
Idaho State University College of Pharmacy, Pocatello, ID, USA.

Abstract

OBJECTIVE:

To review the association of priapism with stimulant medications and atomoxetine commonly used in the treatment of attention-deficit/hyperactivity disorder (ADHD).

DATA SOURCES:

A comprehensive literature search was conducted through PubMed (1966-May 15, 2014) using the search terms priapism, methylphenidate, amphetamine, atomoxetine, attention-deficit disorder with hyperactivity, and pediatrics. Google Scholar, Scopus, and the Food and Drug Administration (FDA) Web site were also searched. References from identified literature were also reviewed.

STUDY SELECTION AND DATA EXTRACTION:

All identified literature focused on ADHD treatment. Literature regarding priapism caused by methylphenidate, amphetamines, and atomoxetine were included.

DATA SYNTHESIS:

Stimulant medications and atomoxetine have been linked to the occurrence of priapism in children. Specifically, methylphenidate has been implicated in a recent FDA safety announcement warning as a result of 15 case reports (mean age = 12.5 years), and thus, the drug label and medication guides have been updated to reflect this concern. Prolonged erections and priapism occurred with immediate- and long-acting products, dose increases, and drug withdrawal periods. Priapism has also occurred in 4 patients taking amphetamines and one 11-year-old patient taking atomoxetine for ADHD.

CONCLUSIONS:

Priapism has been associated with stimulants, amphetamines, and atomoxetine use for ADHD in children. Providers and health care practitioners should educate male patients prescribed these ADHD medications as well as caregivers regarding the signs, symptoms, and complications with priapism. Discontinuation and evaluation of the medication is warranted if this adverse drug reaction occurs. Depending on the priapism subtype, other products may be initiated or medications not associated with priapism may be utilized.

KEYWORDS:

amphetamine; atomoxetine; attention deficit disorder with hyperactivity; methylphenidate; priapism

PMID:
24982313
DOI:
10.1177/1060028014541791
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center